Florida, 2017

Damaging Winds and Lightning Strike in Florida, June 17, 2017

June 17, 2017 · NWS JAX · 8 events in 3 counties and zones

A mid to upper level was over the NE GOMEX with prevailing SW steering flow. 5 inches, which kept storm coverage lower than prior days, but also enhance DCAPE values due to dry air entrainment into storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid to upper level was over the NE GOMEX with prevailing SW steering flow. Drier air was over the area compared to recent days with PWAT values 1.3-1.5 inches, which kept storm coverage lower than prior days, but also enhance DCAPE values due to dry air entrainment into storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 7:38 AM EST, 6 hours earlier.

Area forecast discussion, Jun 17, 7:38 AM EST, 6 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
838 AM EDT Sat Jun 17 2017

.UPDATE...Early morning convection near the Gulf Coast region
produced continue generally west of the I-75 corridor. An outflow
boundary was tracking east across northeast Florida with some
sprinkles or light shower within this convergence through 10 am as
the line presses offshore. Elsewhere low stratus clouds were
rapidly lifting with daytime heating.

Upper level low pressure across the central Gulf Coast region will
persist through the day bringing a prevailing SW steering flow
across the area. A spoke of mid/upper level energy extended east
of this upper level low and was assisting the generation of the
early morning convection flirting across our western NE Florida
zones. As the day progresses...this upper level support will pivot
ENE across the forecast area under mean layer 1000-500 mb steering
flow under a moist and unstable airmass. Precipitation will
blossoming west-east through midday with diurnal heating and some
upper level support...with an intrusion of drier mid/upper level
air trailing the upper level trough axis. This will help to limit
convective coverage somewhat compared to recent days...but could
also enhanced downdraft momentum in tstorms that do develop. Thus
a few strong to isolated severe storms capable of wet downbursts
will be possible.

Best chances of afternoon/evening showers and tstorms will focus
between I-75 and the St. Johns River basin of NE Florida after 2
pm and across SE GA where sea breeze and outflow are expected to
converge.

Muggy conditions and near seasonal temperatures expected today
with highs in the upper 80s across NE Florida to low 90s across SE
GA.

&&

.AVIATION...LIFR to IFR ceilings started to lift after sunrise
into a MVFR deck. Conditions expected to improve to VFR by 15Z at
all terminals. VCSH most likely near GNV this morning but will
monitor Duval terminals with outflow boundary presses toward coast
through 15-16Z. Light SSW winds will become onshore with sea
breeze this afternoon. Continued with VCTS for all terminals this
afternoon with convection fading this evening. At this time not a
strong signal in the guidance for low stratus tonight.

&&

.MARINE...SSW winds 10 kts or less will become onshore near coast
this afternoon 10-15 kts. Combined seas generally 3 ft or less.

Rip Currents: Moderate risk for NE Florida coast.

&&

.HYDROLOGY...Black Creek at Penny Farms was at action stage as was
Pottsburg Creek. If any locally heavy rainfall impacts these
basins today expect river rises.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  93  75 /  50  30  30  30
SSI  87  77  86  77 /  30  20  20  40
JAX  90  73  89  75 /  40  30  40  30
SGJ  87  74  87  74 /  30  20  30  20
GNV  88  72  90  73 /  40  30  60  40
OCF  88  73  90  74 /  40  30  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/McGinnis
Hazardous weather outlook, Jun 17, 1:43 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
243 AM EDT Sat Jun 17 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-180645-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
243 AM EDT Sat Jun 17 2017

...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected today and this
evening. Some storms may be strong and produce strong wind gusts,
in addition to frequent lightning and locally heavy rain.

There is a Moderate Risk of Rip Currents at the northeast
Florida beaches today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The Moody AFB radar (KVAX), 38 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 17, 1:38 PM EST
Where
Hamilton County, 1.38 mi N of Bellville
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.620, -83.250

A tree was blown down at 152 Lake Alcyone. Cost of damage was estimated.

Thunderstorm Wind, Hamilton

When
June 17, 1:56 PM EST
Where
Hamilton County, 3.29 mi SSE of Bellville
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.560, -83.220

A tree was blown down at NW 26th Lane and NW 23rd Blvd. The cost of damage was estimated.

Thunderstorm Wind, Hamilton

When
June 17, 2:51 PM EST
Where
Hamilton County, 1.38 mi N of Marion
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.450, -82.930

A tree was blown down at Highway 129 and Interstate 75. The cost of damage was estimated.

Thunderstorm Wind, Hamilton

When
June 17, 2:54 PM EST
Where
Hamilton County, Jasper
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.520, -82.950

A tree was blown down on 5th Avenue SW in Jasper. The cost of damage was estimated.

Thunderstorm Wind, Hamilton

When
June 17, 3:12 PM EST
Where
Hamilton County, 5.1 mi SE of Cypress Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.510, -82.730

A tree was blown down at 2680 SW 135 Road. The cost of damage was estimated.

Thunderstorm Wind, Nassau

When
June 17, 5:40 PM EST
Where
Nassau County, 6.57 mi WSW of Bryceville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.340, -82.030

A tree was blown down into power lines. The cost of damage was estimated.

Thunderstorm Wind, Nassau

When
June 17, 5:50 PM EST
Where
Nassau County, 0.69 mi S of Fernandina Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.660, -81.450

Two trees were blown down in Fernandina Beach. One was blown down across a power line. The other was blown down across a road. The time of the events was based on radar.

Lightning, St. Johns

When
June 17, 8:00 PM EST
Where
St. Johns County, 2.99 mi W of Sampson Church
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.070, -81.550

Lightning hit a home which caused a home fire. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707321, 707322, 707323, 707324, 707327, 707325, 707326, 707319.